Alert archive / Colorado / Severe Thunderstorm Warnings in 2010
Severe Thunderstorm Warning 21, NWS Grand Junction, CO
NWS Grand Junction, CO issued this severe thunderstorm warning at Jul 25, 2010, 5:26 PM MDT for Montezuma County, Colorado. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 25, 2010, 5:26 PM MDT (23:26 UTC)
- Expired
- Jul 25, 2010, 6:00 PM MDT
- In force
- 34 min
- Issued by
- NWS Grand Junction, CO
- Area
- Storm-based polygon
- Hail
- 1.75 in
- Wind
- 50.0 mph
County Montezuma County, CO
The radar
The Grand Junction radar (KGJX), 223 km from the middle of the area, began a volume at 23:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Grand Junction, CO (KGJT), launched 12:00Z, 11.4 hours before the alert went out and 227 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2702 m above ground
- 0-6 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- -21 m²/s²
- 0-3 km storm-relative helicity
- -12 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
636 WUUS55 KGJT 252326 SVRGJT COC083-260000- /O.NEW.KGJT.SV.W.0021.100725T2326Z-100726T0000Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GRAND JUNCTION CO 526 PM MDT SUN JUL 25 2010 THE NATIONAL WEATHER SERVICE IN GRAND JUNCTION HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTH CENTRAL MONTEZUMA COUNTY IN SOUTHWEST COLORADO... * UNTIL 600 PM MDT * AT 525 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE HAIL. THIS STORM WAS LOCATED 19 MILES SOUTH OF CORTEZ...OR 38 MILES EAST OF MONTEZUMA CREEK...AND MOVING SOUTHWEST AT 20 MPH. * LOCATIONS IMPACTED INCLUDE... MAINLY RURAL AREAS OF SOUTHERN MONTEZUMA COUNTY OR NEAR THE TOWN OF TOWAOC. PRECAUTIONARY/PREPAREDNESS ACTIONS... IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE HAIL AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS. && LAT...LON 3721 10868 3708 10851 3699 10861 3699 10896 TIME...MOT...LOC 2326Z 043DEG 16KT 3708 10867 WIND...HAIL <50MPH 1.75IN $$ PF
2 follow-up statements
834 WWUS55 KGJT 252353 SVSGJT SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAND JUNCTION CO 553 PM MDT SUN JUL 25 2010 COC083-260000- /O.CON.KGJT.SV.W.0021.000000T0000Z-100726T0000Z/ MONTEZUMA CO- 553 PM MDT SUN JUL 25 2010 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTH CENTRAL MONTEZUMA COUNTY UNTIL 600 PM MDT... AT 547 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 24 MILES SOUTH OF CORTEZ...OR 37 MILES SOUTHEAST OF MONTEZUMA CREEK...MOVING SOUTHWEST AT 20 MPH. LOCATIONS IMPACTED INCLUDE... THE UTE MOUNTAIN TRIBAL PARK. PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL WITH GOLF BALL SIZED HAIL REPORTED IN MESA VERDE NATIONAL PARK. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS. && LAT...LON 3713 10873 3702 10858 3699 10861 3699 10890 TIME...MOT...LOC 2351Z 043DEG 16KT 3700 10873 WIND...HAIL 60MPH 1.75IN $$ PF
708 WWUS55 KGJT 260003 SVSGJT SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAND JUNCTION CO 603 PM MDT SUN JUL 25 2010 COC083-260012- /O.EXP.KGJT.SV.W.0021.000000T0000Z-100726T0000Z/ MONTEZUMA CO- 603 PM MDT SUN JUL 25 2010 ...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL MONTEZUMA COUNTY HAS EXPIRED... THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED AREA. HOWEVER...HEAVY RAIN SHOWERS WILL CONTINUE UNTIL ABOUT 615 PM MDT BUT THE RAIN WAS DIMINISHING. LAT...LON 3713 10873 3702 10858 3699 10861 3699 10890 TIME...MOT...LOC 2353Z 043DEG 16KT 3699 10877 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 25, 1:19 PM MDT, 4 hours 7 minutes earlier.
Area forecast discussion, Jul 25, 1:19 PM MDT, 4 hours 7 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND JUNCTION CO 119 PM MDT SUN JUL 25 2010 .SHORT TERM...TONIGHT THROUGH TUESDAY... THE WEATHER PATTERN CONTINUED TO SHOW LITTLE CHANGE THIS WEEKEND WITH A RIDGE OF HIGH PRESSURE ORIENTED EAST-WEST ACROSS CENTRAL NEVADA TO CENTRAL COLORADO. TO THE SOUTH...AN AREA OF LOW PRESSURE WAS SPINNING OVER SOUTHWEST NEW MEXICO WITH THE RESULTANT DEFORMATION AREA EXTENDING FROM SOUTHEAST UTAH TO CENTRAL COLORADO. AREAS NORTH OF THE DEFORMATION REMAINED RELATIVELY DRY...SO EXCEPT FOR ISOLATED THUNDERSTORMS OVER THE EASTERN TAVAPUTS AND ROAN PLATEAUS...FLAT TOPS AND PARK RANGES...THIS AREA WILL REMAIN DRY AND HOT LATE THIS AFTERNOON INTO THE EARLY EVENING. IN CONTRAST...AREAS TO THE SOUTH WHERE PRECIPITABLE WATER VALUES REMAINED NEAR 1 INCH...SCATTERED TO NUMEROUS STORMS ARE EXPECTED TO PERSIST DURING THE LATTER PART OF THE AFTERNOON AND WELL INTO THE EVENING. STEERING WINDS WILL CARRY STORMS OFF THE SAN JUANS TO THE SOUTHWEST WHICH FAVORS SHOWERS OVER COMMUNITIES ADJACENT TO THE HIGHER TERRAIN...SO WILL CONTINUE WITH RELATIVELY HIGH POPS IN THOSE AREAS. STORMS WILL BE SLOW MOVING AND WILL BE CAPABLE OF GENERATING LOCALIZED HEAVY RAIN. HOWEVER... MINIMAL SHEAR AND UPPER LEVEL FORCING TO SUPPORT ORGANIZED CELLS SO WILL AGAIN HOLD OFF ISSUING FLASH FLOOD WATCH...BUT WILL MENTION HEAVY RAIN POTENTIAL IN FORECAST. HIGH PRESSURE TO CONSOLIDATE OVER THE STATE TONIGHT FORCING THE DEEPEST MOISTURE SOUTH OF THE REGION AFTER MIDNIGHT. AS A RESULT... LITTLE CHANCE FOR NOCTURNAL STORMS...BUT WILL HOLD ONTO LOW CHANCES OVER THE SAN JUAN MOUNTAINS TO ACCOUNT FOR ANY LINGERING STORMS. REDUCED MOISTURE WILL LIMIT STORMS OVER THE SOUTH...THOUGH LOW END SCATTERED COVERAGE PROBABLE. MEANWHILE...RETURN MOISTURE INDICATED TO ROTATE NORTHWARD ALONG THE WASATCH RANGE IN UTAH BRINGING A SLIGHT CHANCE OF STORM ACTIVITY OVER THE EASTERN UINTA MOUNTAINS AND THE EASTERN TAVAPUTS PLATEAU MONDAY AFTERNOON/EVENING. EXPECT THE USUAL DOWNTURN IN CONVECTIVE ACTIVITY MONDAY NIGHT... THOUGH HIGH PRESSURE WILL SLIDE EASTWARD TOWARD THE DIVIDE DURING THIS PERIOD. THE EASTWARD PROGRESSION WILL CONTINUE TUESDAY MORNING CARRYING THE HIGH CENTER EAST OF THE DIVIDE. IN RESPONSE...SOUTHERLY FLOW WILL BEGIN TO CARRY MID-LEVEL MOISTURE OVER THE ENTIRE CWFA WHICH WILL BRING A CHANCE OF THUNDERSTORMS TO THE HIGHER TERRAIN DURING THE AFTERNOON WITH A FEW STORMS MOVING OVER ADJACENT VALLEYS TO THE NORTH DURING THE EVENING. GUIDANCE SEEMED TO BE IN GOOD AGREEMENT WITH REGARD TO TEMPERATURES ...SHOWING A SLOW COOLING TREND FROM PERSISTENCE OVER THE NEXT COUPLE OF DAYS. .LONG TERM...TUESDAY NIGHT THROUGH MONDAY... EASTERLY WAVE UNDERCUTTING THE WESTERN RIDGE TO OUR SOUTH WILL ACT TO CUT OFF DEEPER MOISTURE SUPPLY ON WEDNESDAY...RESULTING IN LESS CONVECTIVE ACTIVITY AND WARMER TEMPS AS WE KICK OFF THIS EXTENDED PERIOD. THE BRIEF DRYING LINGER THROUGH MIDDAY THURSDAY...BEFORE MOISTURE SURGES BACK NORTHWARD OVER THE FORECAST AREA AS THE EASTERLY WAVE WORKS AROUND THE BACK SIDE OF THE RIDGE AND APPROACHING PACNW SYSTEM NUDGES EVERYTHING EASTWARD. THIS PROMISES FOR A BUSY END OF THE WEEK AND INTO THE WEEKEND AS THE GFS AND ECMWF HAVE COME INTO GOOD AGREEMENT. PRECIPITABLE WATER VALUES ARE FORECAST TO EXCEED 1.5 INCHES BY THE END OF THE WEEK...WITH THE PEAK WEATHER DAY ARRIVES ON SATURDAY. HAVE MADE SOME SIGNIFICANT ADJUSTMENTS TO OUR EXTENDED PERIOD WITH LOWERING POPS AT MIDWEEK... ONLY TO DRIVE THEM BACK UP FOR THE WEEKEND. MOUNTAIN LOCATIONS WILL CONTINUE TO BE FAVORED AS USUAL...ALTHOUGH MOST VALLEYS WILL GET IN ON THE ACTION AS WELL...ESPECIALLY SATURDAY. TEMPERATURES WILL REMAIN ABOVE NORMAL WEDNESDAY AND THURSDAY...BEFORE DEEPER MOISTURE SURGES BACK OVER AND BRINGS HIGHER HUMIDITY...CLOUD COVER AND SLIGHTLY COOLER TEMPS. TYPICAL OF OUR MONSOONAL SURGES. && .AVIATION... SCATTERED TO NUMEROUS THUNDERSTORMS WILL FORM OVER THE CENTRAL MOUNTAINS AND SOUTHWEST COLORADO AGAIN THIS AFTERNOON...CONTINUING INTO THIS EVENING. STORMS WILL CREATE AREAS OF MOUNTAIN OBSCURATIONS WITH MVFR CIGS AND VSBY IN RAIN SHOWERS. LOCALIZED IFR CIGS AND VSBY ARE LIKELY IN THE SAN JUAN MOUNTAINS AND THE LOWER ELEVATIONS TO THE SOUTH DUE TO HEAVY RAINFALL. && .GJT WATCHES/WARNINGS/ADVISORIES... CO...NONE UT...NONE. SHORT TERM.....NL LONG TERM......JDC AVIATION.......NL
Hazardous weather outlook, Jul 25, 4:30 AM MDT, 12 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND JUNCTION CO 430 AM MDT SUN JUL 25 2010 COZ001>014-017>023-UTZ022>025-027>029-261100- ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES- CENTRAL COLORADO RIVER BASIN- CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN- CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR- EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS- ELKHEAD AND PARK MOUNTAINS-FLAT TOPS- FOUR CORNERS/UPPER DOLORES RIVER- GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS- GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN- NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER- ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH- SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU- UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY- UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS- 430 AM MDT SUN JUL 25 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN COLORADO. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS AND SHOWERS ARE EXPECTED AGAIN TODAY...MOST NUMEROUS OVER SOUTHWEST COLORADO AND SOUTHEAST UTAH. SOME STORMS WILL BRING BRIEF HEAVY RAIN SHOWERS AND FREQUENT LIGHTNING. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY EXPECT A CHANCE OF LATE DAY THUNDERSTORMS OVER THE SOUTHERN MOUNTAINS WITH A SLIGHT CHANCE OF THUNDERSTORMS ELSEWHERE MONDAY FOLLOWED BY A BETTER CHANCE OF THUNDERSTORMS TUESDAY THROUGH THE END OF THE WEEK. .SPOTTER INFORMATION STATEMENT SPOTTER ACTIVATION IS POSSIBLE IN SOME AREAS TODAY. REPORTS OF SIGNIFICANT WEATHER WILL AGAIN BE APPRECIATED. CJC
In the hours before
Special weather statement, Jul 25, 5:08 PM MDT, 18 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAND JUNCTION CO 508 PM MDT SUN JUL 25 2010 COZ021-252345- FOUR CORNERS/UPPER DOLORES RIVER CO- 508 PM MDT SUN JUL 25 2010 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN MONTEZUMA COUNTY UNTIL 545 PM MDT... AT 504 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 12 MILES SOUTH OF CORTEZ...OR 37 MILES EAST OF MONTEZUMA CREEK...MOVING WEST AT 20 MPH. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. SIGNIFICANT HAIL ACCUMULATION MAY ALSO OCCUR...CAUSING SLICK CONDITIONS ON ROADS AND HIGHWAYS. THIS STORM WILL BE NEAR... TOWAOC AROUND 520 PM MDT. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. PF
Nearby
Severe Thunderstorm Warnings in Colorado, 2010Every severe thunderstorm warning in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.